How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask brisadog Your Own Question
brisadog
brisadog,
Category: Dog Veterinary
Satisfied Customers: 6785
Experience:  dasdasd
25524280
Type Your Dog Veterinary Question Here...
brisadog is online now
A new question is answered every 9 seconds

Four days ago I took my 2 yr old Chihuahua in because his right

This answer was rated:

Four days ago I took my 2 yr old Chihuahua in because his right top eyelid was swollen. The vet gave him a shot and sent me home with amoxicillian for him. The next day his eye was worse and pussy, vet said give it another day. The next day, both top eyelids are swollen and pussy, the vet added 1/4 tsp benedryl to his regimen. this morning, both top an bottom of both eyes are swollen and pussy and starting to crack and the lymph node behind his right ear is the size of a quarter and pretty firm. The vet doesn't open for two more hours. What is going on?
Hi, I'm Dr. Friend. I'll help you with a plan for little Louis. Do you know if your vet has done any testing yet? Some good tests would include a skin scraping for parasites, fungal culture, or bacterial culture. Do any of those sound familiar?
Customer: replied 4 years ago.


No, he is a country doctor, we are rural, and did not do any tests.

OK. These tests would be a good idea to make sure that we have a diagnosis and know what we are dealing with.

 

From what you describe though, I am suspicious of adult onset juvenile cellulitis. Your vet might know this as "puppy strangles". This is a sterile condition that is not caused by an infectious agent. It is treated with high doses of steroids. It is best practice to rule out infectious diseases before starting the steroid treatment, as high doses of steroids are immune suppressive and could make infectious disease worse.

 

I would consider switching his antibiotic from amoxicillin to Clavamox or cephalexin and then starting steroids (prednisone) right away. The steroids should be continued until resolution of the skin problems and enlarged lymph nodes, then the dose is tapered over 2-4 weeks.

 

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION. Bonuses are always welcome. (I am not compensated in any way by the website unless you Accept). Thanks!

Please remember to only rate my answer when you are 100% satisfied. IF you feel the need to click either "Poor Service" or "Bad Service", please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek.

 

If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Friend..." and others will leave the questions for me. Good luck to you both!!!

 

Customer: replied 4 years ago.

Theses tests will take a week to get results back according to the vet when Louis was seen last Monday, what do we do in the meantime, before starting the steroids? I was suppose to leave town, is it ok to leave Louis with a sitter for a couple of days?

That's the hard decision. Although it is best practice to have those tests done prior to starting steroids, we've already lost 4 days to this disease. Early aggressive treatment is necessary to prevent scarring. Without appropriate treatment, it can even be fatal.

 

With that in mind, I would simply change the antibiotic NOW, and start the steroids NOW. We hope to minimize risk of immune suppression by giving the antibiotics concurrently.

 

The pustules should resolve dramatically within the first week of steroid treatment. The choice to leave him with the sitter is up to you. If you think your sitter is observant and trustworthy, I don't think it would be a problem. Make sure your vet knows he or she will be in charge, and whether or not they can make financial decisions for Louis. You may want to leave a written note in case he needs any emergency care.

brisadog and other Dog Veterinary Specialists are ready to help you
Hi Leoma,

I'm just following up on our conversation about Louis. How is everything going?

Dr. Susan Friend